Wyoming, 2015

High Wind in Wyoming, February 7, 2015

February 7, 2015 · NWS BYZ · 1 event in 1 county or zone

A very strong jet stream moved across Southwest and Central Montana, as well as Northern Wyoming during the afternoon of the 6th into the early morning hours of the 7th. Conditions became favorable for the very strong winds within the jet stream to mix down not only to mountain top level but down the eastern foothills of the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very strong jet stream moved across Southwest and Central Montana, as well as Northern Wyoming during the afternoon of the 6th into the early morning hours of the 7th. Conditions became favorable for the very strong winds within the jet stream to mix down not only to mountain top level but down the eastern foothills of the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 7, 3:03 AM MST, 4 hours earlier.

Area forecast discussion, Feb 7, 3:03 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
303 AM MST SAT FEB 7 2015

.SHORT TERM...VALID FOR TDY AND SUN...

HIGH PRESSURE RIDGING WILL CONTINUE TO BE OVER THE FORECAST AREA
TODAY...ALTHOUGH A FEW WEAK DISTURBANCES WILL UNDERCUT THE RIDGE
AND MOVE ACROSS OUR AREA. A FAST FLOW ALOFT WILL CONTINUE AS WELL
DUE TO AN 80-100KT JET MOVING ACROSS SOUTHERN MONTANA. 700MB WINDS
ARE PROGGED TO BE IN THE 50-65KT RANGE ACROSS THE ENTIRE AREA
TODAY INTO THIS EVENING WITH 850MB WINDS AROUND 40KTS. 700MB AND
850MB WINDS ARE LINKED UP NICELY TODAY AND THIS COMBINED WITH
STEEP LAPSE RATES ACROSS OUR CENTRAL AND WESTERN AREAS WILL ALLOW
FOR THE STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE ONCE AGAIN
THIS AFTERNOON INTO EARLY THIS EVENING. LOOK FOR A WINDY DAY
ACROSS MOST OF THE AREA BUT AT THIS TIME WINDS DON'T LOOK STRONG
ENOUGH TO WARRANT ANY ADDITIONAL HIGHLIGHTS ACROSS THE PLAINS AS
THE STRONGEST OF THE WINDS LOOK TO BE WEST OF BILLINGS CLOSER TO
THE FOOTHILL LOCATIONS. IN ADDITION...A SURFACE LOW MOVING ACROSS
SOUTHERN CANADA ALONG WITH A SURFACE HIGH PRESSURE OVER WESTERN
COLORADO WILL BE RESPONSIBLE FOR TIGHT PRESSURE GRADIENTS ACROSS
THE AREA BUT ESPECIALLY ACROSS THE UPPER YELLOWSTONE AND
STILLWATER VALLEYS. AS A RESULT OF THE ABOVE...WILL CONTINUE WITH
THE HIGH WIND WARNINGS FOR THE HARLOWTON...BIG TIMBER...LIVINGSTON
AND FOOTHILLS LOCATIONS THROUGH THIS EVENING.

PACIFIC MOISTURE WILL CONTINUE TO MOVE ACROSS THE NORTHERN
ROCKIES THROUGH TONIGHT PROVIDING FOR MOUNTAIN SNOW
SHOWERS...ESPECIALLY THE WEST FACING SLOPES OF THE
BEARTOOTH/ABSAROKA MOUNTAINS...ALTHOUGH ONLY A FEW INCHES OF
ACCUMULATION ARE EXPECTED. A DISTURBANCE MOVING ACROSS THE AREA
TODAY WILL BRING A CHANCE FOR SHOWERS TO THE LOWER ELEVATIONS
ACROSS THE FOOTHILLS AND EASTERN AREAS WITH LESSER OR NO CHANCE
ACROSS THE CENTRAL AREAS DUE TO A STRONG DOWNSLOPE FLOW.

HIGH PRESSURE RIDGING BEGINS TO BUILD ONCE AGAIN SUNDAY INTO
SUNDAY NIGHT LESSENING THE CHANCES FOR ANY SHOWERS WITH THE
EXCEPTION OF THE MOUNTAIN LOCATIONS. TEMPERATURES TODAY WILL BE A
FEW DEGREES COOLER THAN FRIDAY BUT MOST AREAS WILL STILL SEE LOWER
TO MIDDLE 60S...WITH UPPER 50S TO AROUND 60 FOR SUNDAY. HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MONDAY AND TUESDAY WILL SERVE AS THE COOLEST DAYS OF THE EXTENDED
PERIOD AND CONTAIN THE ONLY REAL CHANCE OF SHOWERS THROUGH NEXT
SATURDAY. A DEEP TROUGH CURRENTLY OFF THE WEST COAST WILL WEAKEN
QUITE A BIT AS IT MOVES INTO THE STRONG RIDGE IN PLACE THAT IS
RESPONSIBLE FOR THE RECORD WARMTH AROUND HERE. LOWERING HEIGHTS
ALONG WITH CYCLONIC FLOW AND A COUPLE OF SHORTWAVES WITH THE
TROUGH PASSAGE...WILL PROVIDE A CHANCE OF RAIN/SNOW SHOWERS MONDAY
AND TUESDAY. A SHORTWAVE LEADING THE TROUGH ACROSS THE NORTHERN
ROCKIES WILL PROVIDE THE MAIN ASCENT FOR POPS MONDAY AND MONDAY
NIGHT. A COLD FRONT DROPPING INTO THE AREA AS THE TROUGH MOVES
EAST WILL PROVIDE WEAK UPSLOPE FLOW AND ANOTHER CHANCE OF SHOWERS
ON TUESDAY. RAISED POPS FOR BOTH THESE DAYS.

COLD AIR RETREATS ON WEDNESDAY...AND IF YOU TAKE THE ECMWF
SOLUTION OVER THE GFS...WEDNESDAY WILL NOT BE TREMENDOUSLY COOL IN
THE END. THE ECMWF WARMS 850MB LEVELS TO 6C OVER PARTS OF THE WEST
WHILE THE GFS HAS 2C AS THE WARMEST 850MB TEMPERATURE...LET ALONE
-10C OVER THE EAST. HELD ONTO THE EXISTING FORECAST FOR WEDNESDAY
AND WILL GIVE IT A COUPLE MORE MODEL RUNS BEFORE LEANING ANY WHICH
WAY. RIDGING BUILDS BACK IN FOR THURSDAY THROUGH SATURDAY FOR
ANOTHER ROUND OF MILD AND DRY WEATHER. TWH

&&

.AVIATION...

STRONG WEST TO SOUTHWEST WINDS WILL ONCE AGAIN IMPACT TERMINALS
FROM KBIL WEST TODAY. THE STRONGEST WINDS WILL BE NEAREST THE
FOOTHILLS AND IN PARTICULAR...AT KLVM...WHERE GUSTS TO 65KTS ARE
EXPECTED TODAY AND TONIGHT. KBIL WILL HAVE GUSTS UP TO 35KTS THIS
AFTERNOON AS THE ATMOSPHERE MIXES OUT. STRONGER WINDS OFF THE
SURFACE WILL PRODUCE LLWS AND TURBULENCE IN MANY LOCATIONS TODAY
AND TONIGHT. MOUNTAINS WILL BE PARTIALLY OBSCURED WITH A FEW SNOW
SHOWERS MOVING IN. TWH
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 064 040/059 038/057 037/049 026/045 028/054 033/056
    1/N 10/N    03/W    22/W    21/B    00/B    00/B
LVM 063 045/058 040/056 037/048 027/048 030/054 033/056
    2/W 12/W    23/W    23/W    21/B    00/N    00/B
HDN 061 033/060 032/056 033/046 021/043 022/052 028/053
    1/B 10/B    03/W    22/W    21/B    00/B    00/U
MLS 055 035/056 032/053 032/039 017/037 017/046 026/047
    2/W 21/B    02/W    22/W    11/B    00/B    00/B
4BQ 061 035/060 033/059 034/049 020/040 019/051 028/052
    2/W 20/B    01/B    22/W    11/B    00/B    00/B
BHK 055 034/054 028/050 031/037 013/032 010/042 022/044
    2/W 31/B    01/B    32/J    11/B    00/B    00/B
SHR 065 034/059 029/057 030/049 020/044 020/053 027/054
    0/N 10/B    02/W    22/W    31/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
      ZONES 28-41-63-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 7, 6:42 AM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
642 AM MST SAT FEB 7 2015

MTZ028-034-038>042-056-063>068-WYZ098-099-081345-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-SOUTHERN BIG HORN-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
642 AM MST SAT FEB 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST TO WEST WINDS WILL IMPACT THE EAST SLOPES OF THE
BEARTOOTH...ABSAROKA...CRAZY AND BIG HORN MOUNTAINS TODAY THROUGH
THIS EVENING. DANGEROUS CROSS WINDS WILL IMPACT PARTS OF
INTERSTATE 90 AND HIGHWAY 191.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 7, 6:36 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
636 AM MST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
02/07/2015  M61.00 MPH       BIG HORN           MT   MESONET

1227 AM     HIGH SUST WINDS  JUDITH GAP              46.69N 109.75W
02/07/2015  M51.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

1237 AM     NON-TSTM WND GST JUDITH GAP              46.69N 109.75W
02/07/2015  M68.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

0122 AM     NON-TSTM WND GST 3 W FISHTAIL            45.46N 109.57W
02/07/2015  M64.00 MPH       STILLWATER         MT   MESONET

0135 AM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
02/07/2015  M64.00 MPH       SWEET GRASS        MT   MESONET

0215 AM     NON-TSTM WND GST 1 S ROSCOE              45.34N 109.49W
02/07/2015  M62.00 MPH       CARBON             MT   DEPT OF HIGHWAYS

0315 AM     NON-TSTM WND GST 6 WSW RED LODGE         45.16N 109.36W
02/07/2015  M64.00 MPH       CARBON             MT   MESONET

0349 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
02/07/2015  M67.00 MPH       PARK               MT   ASOS

0415 AM     HIGH SUST WINDS  2 WSW LIVINGSTON        45.65N 110.60W
02/07/2015  M51.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0500 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
02/07/2015  M67.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
February 7, 7:03 AM MST to 5:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

Downed power lines were reported in Dayton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554471.